The care team will administer the most accurate dose to kill cancer cells. However, sometimes radiation can damage the retina and optic nerve, causing vision loss. These side effects may appear for the first time up to 18 months after treatment and are often permanent, according to Dr. Al-Zubidi.
Chemotherapy medications, as well as hormonal and targeted therapies, can also have an impact on the eyes and vision. Steroids and other medications used to control other side effects of treatment can also affect the eyes. Some anticancer drugs can make the eyes more sensitive to light. If eye side effects are related to cancer treatment, your doctor may prescribe additional supportive therapy, such as steroids, or switch to another cancer medication in order to preserve vision.
It is important to ask your oncology care team how cancer treatment can affect your eyes and what is considered unusual or cause for concern. It is important to remember that late side effects from cancer treatment are never known for certain. So yes, your cancer may have disappeared and you may be in remission, but it is still important to be aware of any potential long-term effects of cancer treatment.